Author(s): Pearce S, Ahned N, Varas GM
Abstract Share this page
Abstract Serotonin syndrome is a potentially life-threatening condition that results from excessive serotonin agonism of the central and peripheral nervous system. Though serotonin syndrome is most often associated with ingestion of more than one serotonergic drug, many other mechanisms have been associated with serotonergic excess. This case study presents a 79-year-old African-American female, an assisted living resident, who presented to the emergency department with altered mental status, acute onset of "chills," reduced appetite, urinary incontinence, and an elevated temperature of 103 degrees F (39.4 degrees C). Extensive initial diagnostic findings were negative for urinary tract infection, systemic infection, pneumonia, myocardial infarction, and stroke. Despite aggressive medical management, including intravenous hydration and broad-spectrum antibiotics, the patient continued to become more confused, agitated, and despondent over the subsequent 24 hours. The initial working diagnosis did not include serotonin syndrome, but once other studies did not reveal an etiology of the symptoms and the patient continued to be delirious, paroxetine was discontinued and all symptoms resolved within 48 hours of last dose. Voluntary reporting, postmarketing surveillance, and implementation of well-designed randomized clinical trials are all mechanisms to gather data on serotonin syndrome. These practices will provide future researchers with needed information to solidify diagnostic criteria, educate health care professionals, and safeguard the public against this preventable and potentially lethal drug-drug interaction.
This article was published in Consult Pharm
and referenced in Journal of Clinical Toxicology